Skip to main content

Tverberg’s Theorem, Disks, and Hamiltonian Cycles

Abstract

For a finite set of S points in the plane and a graph with vertices on S, consider the disks with diameters induced by the edges. We show that for any odd set S, there exists a Hamiltonian cycle for which these disks share a point, and for an even set S, there exists a Hamiltonian path with the same property. We discuss high-dimensional versions of these theorems and their relation to other results in discrete geometry.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3

References

  1. 1.

    Imre Bárány, An extension of the Erdős-Szekeres theorem on large angles, Combinatorica 7 (1987), no. 2, 161–169.

  2. 2.

    Imre Bárány, Pavle V. M. Blagojević, and Günter M. Ziegler, Tverberg’s Theorem at 50: Extensions and Counterexamples, Notices of the American Mathematical Society 63 (2016), 732–739.

  3. 3.

    Sergey Bereg, Oscar Chacón-Rivera, David Flores-Peñaloza, Clemens Huemer, Pablo Pérez-Lantero, and Carlos Seara, On Maximum-Sum Matchings of Points, arXiv preprint arXiv:1911.10610 [cs.CG] (2019).

  4. 4.

    Pavle V. M. Blagojević, Florian Frick, and Günter M. Ziegler, Tverberg plus constraints, Bulletin of the London Mathematical Society 46 (2014), no. 5, 953–967.

  5. 5.

    Bryan John Birch, On 3N points in a plane, Mathematical Proceedings of the Cambridge Philosophical Society 55 (October 1959), no. 04, 289–293.

  6. 6.

    Imre Bárány and Jeno Lehel, Covering with Euclidean Boxes, European Journal of Combinatorics 8 (1987), no. 2, 113–119.

  7. 7.

    Imre Barany and David G. Larman, A Colored Version of Tverberg’s Theorem, J. Lond. Math. Soc s2-45 (1992), no. 2, 314–320.

  8. 8.

    Pavle V. M. Blagojević, Benjamin Matschke, and Günter M. Ziegler, Optimal bounds for a colorful Tverberg-Vrećica type problem, Advances in Mathematics 226 (2011), no. 6, 5198–5215.

  9. 9.

    Pavle V. M. Blagojević, Benjamin Matschke, and Günter M. Ziegler, Optimal bounds for the colored Tverberg problem, Journal of the European Mathematical Society 17 (2015), no. 4, 739–754.

  10. 10.

    Imre Bárány and Pablo Soberón, Tverberg’s theorem is 50 years old: A survey, Bulletin of the American Mathematical Society 55 (2018), no. 4, 459–492.

  11. 11.

    Florian Frick and Pablo Soberón, The topological Tverberg problem beyond prime powers, arXiv preprint arXiv:2005.05251math.CO (2020).

  12. 12.

    Clemens Huemer, Pablo Pérez-Lantero, Carlos Seara, and Rodrigo I. Silveira, Matching points with disks with a common intersection, Discrete Mathematics 342 (2019), no. 7, 1885–1893.

  13. 13.

    Jesús A. De Loera, Xavier Goaoc, Frédéric Meunier, and Nabil H. Mustafa, The discrete yet ubiquitous theorems of Carathéodory, Helly, Sperner, Tucker, and Tverberg, Bulletin of the American Mathematical Society 56 (2019), no. 3, 1–97.

  14. 14.

    Alexander Magazinov and Pablo Soberón, Positive-fraction intersection results and variations of weak epsilon-nets, Monatshefte für Mathematik 183 (2016), no. 1, 165–176.

  15. 15.

    Helge Tverberg, A generalization of Radon’s theorem, J. Lond. Math. Soc. s1-41 (1966), no. 1, 123–128.

Download references

Acknowledgements

The authors would like to thank the anonymous referee for the detailedcomments on this manuscript.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Pablo Soberón.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

This research project was done as part of the 2020 Baruch Discrete Mathematics REU, supported by NSF awards DMS-1802059, DMS-1851420, and DMS-1953141. Soberón’s research is also supported by PSC-CUNY grant 63529-00 51. Tang’s research was supported by Wesleyan University’s Summer Science Research Endowed Fund.

Communicated by Victor Chepoi.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Soberón, P., Tang, Y. Tverberg’s Theorem, Disks, and Hamiltonian Cycles. Ann. Comb. (2021). https://doi.org/10.1007/s00026-021-00557-0

Download citation